The state of Rhode Island has been experiencing a concerning trend in which a veterinary tranquilizer, xylazine, is being mixed with illicit drugs and causing overdose deaths. Xylazine has a long history of use in veterinary practice, particularly in treating horses. Despite the drug’s safety profile, research from the National Institute on Drug Abuse has shown an increase in overdose deaths linked to xylazine in the Northeast. The Governor’s Overdose Prevention and Intervention Task Force discussed this problem during their monthly meeting. The drug is also known as “tranq” or “tranq dope,” and users often have no idea that it’s mixed into their drugs. Michelle McKenzie, co-founder of Preventing Overdose and Naloxone Intervention, has reported an uptick in overdose cases where naloxone is administered, but the individual is still not waking up. Experts recommend having naloxone on hand, calling 911, and supporting the person’s breathing in case of a suspected overdose.